Drug-induced thrombocytopenia

March 28, 2018 20:55 | Symptoms And Treatment
In childhood, it is relatively rare, but in the differential diagnosis of acute acquired thrombocytopenic purpura, such as ITP, and thrombocytopenia associated with infections, it is necessary to remember its potential. Medications can cause thrombocytopenia through two different mechanisms: bone marrow suppression or increased destruction of platelets.

Medications that cause thrombocytopenia by bone marrow suppression are essentially the same that cause pancytopenia and aplastic anemia. Instead of hitting all three cell germs, they can selectively affect megakaryocytes in some patients. As with drug aplastic anemia, it is necessary to distinguish between drugs that always depress the bone marrow in sufficiently large doses( anti-leukemia medications: 6-mercaptopurine, methotrexate, cyclophosphamide) and medications that act on the bone marrow only in the presence of idiosyncrasy.

Of drugs that cause excessive destruction of platelets, most act through the immune mechanism of drug-hapten disease, but in this respect, a special place is occupied by ristocytin, which directly affects the function of platelets.


When examining the bone marrow, it is possible to distinguish thrombocytopenia caused by toxic oppression when there are few or few megakaryocytes and thrombocytopenia caused by peripheral destruction when the number of megakaryocytes is normal or increased. In addition, it is possible to exclude tumor or leukemia infiltration of the bone marrow, a suspicion that can arise in differential diagnosis. There are tests in vivo and in vitro that detect medical haptenic disease.

Mechanism of drug-hapten disease

This mechanism was first established by Askroyd, who studied purpura caused by sedormide. Medicaments with a relative molecular weight of 500 to 100, which alone can not induce immunity, but are capable of this in combination with proteins, are called haptens. The resulting antibodies will interact only with the original protein and drug complex, but not with the medication or the protein alone.

It was assumed that with drug-hapten thrombocytopenia, the protein with which the drug is complexed is a component of platelets and antibodies are specific to the drug and platelet complex. Clinically, this led to recurrent thrombocytopenic purpura, when only the patient took medication. However, if the medication was not taken, then purpura was not, what distinguishes this disease from ITP.

It was later proved that the hapten may be a product of the metabolism of the drug, rather than the medication itself. This was established by the example of a patient who developed a pronounced purpura with a platelet count of 4000 in 1 mm3 when taking an analgesic mixture containing acetylsalicylic acid, caffeine, salicylamide, and acetaminophenol.

The mechanism of interaction of antibodies with platelets may also differ somewhat from that originally proposed. More recent experimental data suggest that the drug and antibody complexes are absorbed on the platelet surface, whereas previously it was believed that the antibodies reacted against the drug complex with platelet. Karpatkin suggested that platelets phagocytize antigen-antibody complexes, and thus irreversible aggregation of platelets occurs.

This final reaction is similar to that which is now assumed in the pathogenesis of ITP, where the antigen can be a fragment of the virus.

Clinical signs of drug thrombocytopenia include purpura and bleeding from mucous membranes, which can be copious and lightning-fast. The onset of the disease can be accompanied by fever and shock. Cases of fatal intracranial hemorrhages are known. Changes in blood and bone marrow are the same as in ITP.The first indication of the diagnosis is given by the facts of taking medications in an anamnesis. After the abolition of drugs, hemorrhagic symptoms and thrombocytopenia go away in a few days. Steroid therapy is ineffective and discourages diagnosis, as it is difficult to determine whether the process improves in response to steroids( as in ITP) or is a response to the abolition of medications.

After the platelet count was normalized, it must be confirmed that the cause of the disorder was this medication. Attempts to prove that a particular medication is guilty of developing the disease by imposing a new small provoking dose are unacceptable, since it is unsafe. It is necessary for the first time to try to put the tests in vitro, and then skin tests in vivo, if the results are not clear enough.

It is important to identify the medication that is responsible for the violation, in order to recommend the patient to completely avoid it in the future.

Posttransfusion thrombocytopenic purpura

Schulman and co-authors for the first time in 1961 described the sudden development of deep thrombocytopenic purpura about a week after the blood transfusion. It has been suggested that the interaction of transfused, incompatible platelets or their fragments and antibodies produces an antigen-antibody complex. These complexes can be absorbed on the patient's own( compatible platelets) and cause thrombocytopenia by the same mechanism as with drug-induced hapten disease and ITP.That's why we basically decided to discuss this syndrome here. In children it is not described. All known cases were observed in elderly and old women and middle-aged women who had previously had a pregnancy. From Kim and Astera's report in 1972, it can be concluded that the disorder triggered transfusion of a plasma containing platelet fragments, rather than whole blood. These authors also described successful treatment with transfusion in 70% of cases and suggested that this success was as much explained by the removal of the antigen as the antibodies. Steroids did not work. One patient died from intracranial hemorrhage.

Thrombopoietin deficiency

One patient with chronic thrombocytopenia and numerous immature megakaryocytes in the bone marrow is described. However, splenectomy had no effect. In the patient after the infusion of normal plasma, the platelet count increased to normal and the megakaryocytes appeared to be ripe. This effect was transient, but it could be resumed. The authors suggested that the patient had a congenital deficiency of thrombopoietin. A further study showed that plasma from patients with ITP causes the same response, and thus it has been confirmed that ITP is not due to a deficiency of thrombopoietin. Nevertheless, it has been suggested that an infusion of normal plasma can stimulate even more numerous immature megakaryocytes in patients with ITP and cause platelet formation. Seven children who suffered from ITP were given fresh frozen plasma( 10 to 30 ml / kg) and 4 children had a significantly increased platelet count. In 3 of them, the increase was short-lived. Bergland received similar results in 6 children with ITP.One should not think that these data indicate that the true ITP is due to a deficiency of thrombopoietin, and this plasma has no practical significance in therapy, perhaps with the exception of rare individual cases. However, they should be considered when trying to explain the change in the number of platelets due to transfusions in patients suffering from ITP.

Cyclic thrombocytopenia

In children with congenital "blue" heart defects, thrombocytopenia occurs, occurring at intervals of 10 to 25 children. Specialists found in the plasma a large amount of thrombopoietin in the period of thrombocytopenia and its low level, when the number of platelets was normal. With a high level of thrombopoietin in megakaryocytes, a "left shift" was observed, which, according to the authors, indicated homeostatic stimulation.

Gabriel and Pennington established that thrombopoietin from plasma is adsorbed on platelets and thus a very simple form of feedback mechanism arises.
Women's magazine www. BlackPantera.en: Mitchell Willoughby